Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Topeka, KS

August 24, 20044 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Aug 24, 2004, 8:36 AM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2004, 8:36 AM CDT (13:36 UTC)
Expired
Aug 24, 2004, 11:30 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jackson County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
485 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 241339
FFWTOP
KSC045-085-087-177-241630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
836 AM CDT TUE AUG 24 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  JACKSON COUNTY IN NORTHEAST KANSAS
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1130 AM CDT

* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED COUNTIES. RADAR 
ESTIMATES TWO TO FOUR INCHES OF RAIN HAVE FALLEN WITH THIS LATEST 
ROUND OF THUNDERSTORMS. THIS HEAVY RAIN...FALLING ON SATURATED 
SOILS...WILL LIKELY CAUSE FLASH FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  TOPEKA
  LAWRENCE
  CIRCLEVILLE
  NORTONVILLE
  VALLEY FALLS
  WINCHESTER
  HOYT
  OZAWKIE
  SILVER LAKE
  PERRY
  HOLTON
  OSKALOOSA

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3957 9555 3941 9556 3941 9525 3938 9519
      3897 9519 3896 9508 3880 9506 3877 9546
      3878 9549 3887 9550 3887 9584 3889 9591
      3951 9600 3960 9561

$$
1 follow-up statement
000 
WGUS73 KTOP 241621
FFSTOP
KSC045-085-087-177-241630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 AM CDT TUE AUG 24 2004

...THE FLASH FLOOD WARNING FOR DOUGLAS...SHAWNEE...JEFFERSON AND
JACKSON COUNTIES HAS BEEN CANCELLED...

RAINS HAVE MOVED FROM THE AREA AND THE THREAT FOR FLASH FLOODING HAS 
ENDED. 

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3957 9555 3941 9556 3941 9525 3938 9519
      3897 9519 3896 9508 3880 9506 3877 9546
      3878 9549 3887 9550 3887 9584 3889 9591
      3951 9600 3960 9561

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 4:20 AM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 24, 4:20 AM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 AM CDT TUE AUG 24 2004

.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN POTENTIAL THE MAIN CONCERNS THIS
FORECAST PACKAGE.

MODELS ADVERTISING STORMY PATTERN TO CONTINUE ON AND OFF FOR SEVERAL
DAYS...LIKELY NOT TOTALLY LETTING UP UNTIL MAIN UPPER TROUGH FINALLY
MOVES THROUGH FRIDAY NIGHT/SATURDAY. IN THE SHORT TERM...CWA APPEARS
TO BE CAUGHT IN DEADLY BAROCLINIC ZONE BETWEEN SUBTROPICAL JET TO
SOUTH AND POLAR JET TO NORTHWEST. MODELS INDICATING SEVERAL JET
MAXES EJECTING NORTHEAST FROM SUBTROPICAL JET ACROSS NEW
MEXICO...WITH CWA IN LEFT EXIT REGION OF JET. MEANWHILE...POLAR JET
EDGING CLOSER AND ALSO AIDING IN VERTICAL MOTION FIELDS DUE TO
RIGHT REAR ENTRANCE REGION DYNAMICS. WATER VAPOR IMAGERY/WIND
PROFILERS CURRENTLY SHOWING ANOTHER JET MOVING OUT OF NORTHEAST NEW
MEXICO/TX/OK PANHANDLES AND TRIGGERING THUNDERSTORMS IN WICHITA AREA
ATTM. THUNDERSTORMS OVER NEBRASKA HAVE BEEN SAGGING SOUTH AND MAY
MAKE IT INTO NORTHERN TIER COUNTIES THIS MORNING.

FOR THIS AFTERNOON AND TONIGHT...WITH MODELS INDICATING CWA TO BE
UNDER LEFT EXIT REGION OF ANOTHER JET MOVING OUT OF TROPICS...AND NO
LACK OF MOISTURE WITH 70 DEWPOINTS STREAMING INTO AREA...WILL GO
WITH 30-40 PERCENT POPS ACROSS MOST OF CWA AND HAVE ISSUED A FLOOD
WATCH FOR NORTHEAST AND EAST CENTRAL KANSAS WHERE BEST POTENTIAL FOR
REPEAT ROUND OF STRONG CONVECTION. WILL ALSO GO WITH MENTION OF
SEVERE THUNDERSTORMS IN ZONES AND HAZARDOUS WEATHER OUTLOOK AS WELL.

FOR WEDNESDAY...SUBTROPICAL STREAM STILL INDICATED OVER AREA SO WILL
KEEP 20-40 PERCENT POPS ACROSS CWA DURING THE AFTERNOON...AND 20
PERCENT POPS INTO WEDNESDAY NIGHT.

MODELS SEEM TO BE INDICATING SUBTROPICAL JET DYNAMICS TO EASE BY
THURSDAY WITH APPROACHING WESTERN TROUGH FAR ENOUGH AWAY THAT SHOULD
BE DRY.

BEYOND THURSDAY...NOT MANY CHANGES MADE WITH STRONG COLD FRONT/UPPER
TROUGH TO MOVE THROUGH FRIDAY NIGHT AND SATURDAY....AND BRING
ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY
NIGHT AND SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...FFA LATE THIS AFTERNOON AND
TONIGHT FOR AREAS ALONG AND EAST OF A MARYSVILLE TO JUNCTION CITY TO
HERINGTON LINE.

&&

38
Hazardous weather outlook, Aug 24, 5:09 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT TUE AUG 24 2004

KSZ008>012-020-021-023-024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MARYSVILLE...
OTTAWA AND TOPEKA
509 AM CDT TUE AUG 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY AND TONIGHT. THE THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARD. VERY HEAVY RAINS...THAT COULD CAUSE FLASH
FLOODING...WILL ALSO BE POSSIBLE FROM LATE AFTERNOON THROUGH THE
OVERNIGHT HOURS. CONSEQUENTLY...A FLOOD WATCH HAS BEEN POSTED FOR
NORTHEAST AND EAST CENTRAL KANSAS EFFECTIVE FROM 3 PM CDT THIS
AFTERNOON UNTIL 6 AM CDT WEDNESDAY MORNING. FLOODING IS ALSO
CURRENTLY OCCURRING ON SEVERAL CREEKS OVER EAST CENTRAL KANSAS THIS
MORNING. CHECK LOCAL FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE OVER THE ENTIRE AREA
WEDNESDAY THROUGH THURSDAY NIGHT. ANY THUNDERSTORMS THAT MAY DEVELOP
WEDNESDAY AFTERNOON AND EVENING COULD ALSO BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARD. ANOTHER CHANCE FOR
THUNDERSTORMS WILL EXIST ACROSS THE AREA FRIDAY AFTERNOON THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:05 PM CDTSevere Thunderstorm WarningTOPClay, Riley40 min
Aug 23, 7:07 PM CDTTornado WarningTOPShawnee23 min
Aug 23, 7:27 PM CDTTornado WarningTOPShawnee33 min
Aug 23, 7:43 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley47 min
Aug 23, 7:49 PM CDTTornado WarningTOPDouglas26 min
Aug 23, 7:50 PM CDTTornado WarningTOPPottawatomie, Riley, Wabaunsee40 min
Aug 23, 8:01 PM CDTTornado WarningTOPShawnee29 min
Aug 23, 8:12 PM CDTFlash Flood WarningTOPRiley2 hr
Aug 23, 8:15 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 8:22 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Pottawatomie, Shawnee, Wabaunsee4 hr
Aug 23, 8:28 PM CDTTornado WarningTOPRiley, Wabaunsee47 min
Aug 23, 8:30 PM CDTSevere Thunderstorm WarningTOPShawnee45 min
Aug 23, 8:37 PM CDTSevere Thunderstorm WarningTOPGeary, Riley53 min
Aug 23, 8:46 PM CDTSevere Thunderstorm WarningTOPClay59 min
Aug 23, 9:00 PM CDTTornado WarningTOPDouglas45 min
Aug 23, 9:33 PM CDTSevere Thunderstorm WarningTOPShawnee42 min
Aug 23, 9:44 PM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee61 min
Aug 23, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas44 min
Aug 23, 9:49 PM CDTSevere Thunderstorm WarningTOPGeary, Riley56 min
Aug 23, 10:15 PM CDTFlash Flood WarningTOPClay, Geary, Riley2 hr
Aug 24, 12:49 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Aug 24, 1:28 AM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee47 min
Aug 24, 2:35 AM CDTSevere Thunderstorm WarningTOPOsage40 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.